Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS State College, PA

October 31, 2019Lancaster County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Oct 31, 2019, 10:26 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2019, 10:26 PM EDT (02:26 UTC)
Expired
Nov 1, 2019, 1:30 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, PA, York County, PA

The radar

The Dover AFB radar (KDOX), 134 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 623 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
623 m²/s²
0-3 km storm-relative helicity
752 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

304 
WGUS51 KCTP 010226
FFWCTP
PAC071-133-010530-
/O.NEW.KCTP.FF.W.0022.191101T0226Z-191101T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1026 PM EDT Thu Oct 31 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Southeastern Lancaster County in south central Pennsylvania...
  Southeastern York County in south central Pennsylvania...

* Until 130 AM EDT.

* At 1025 PM EDT, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to two inches of rain
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Willow Street, New Holland, Paradise, Shrewsbury, Strasburg,
  Quarryville, Stewartstown, Gap, Delta, Wakefield, Cross Roads,
  Churchtown, Railroad, Brogue, Smithville, Holtwood, Sunnyburn,
  Shenks Ferry, Safe Harbor and Susquehanna Trails.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4019 7596 4014 7587 4010 7594 4004 7594
      3996 7599 3987 7599 3985 7602 3981 7603
      3973 7610 3974 7611 3972 7614 3972 7677

$$

Banghoff
1 follow-up statement
968 
WGUS71 KCTP 010429
FFSCTP

Flash Flood Statement
National Weather Service State College PA
1229 AM EDT Fri Nov 1 2019

PAC071-133-010530-
/O.CON.KCTP.FF.W.0022.000000T0000Z-191101T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
1229 AM EDT Fri Nov 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR
SOUTHEASTERN LANCASTER AND SOUTHEASTERN YORK COUNTIES...

At 1217 AM EDT, emergency management officials reported that several 
roads remained closed across the eastern part of Lancaster county 
and southeastern York County as a result of earlier heavy rain and 
flash flooding. Around 2 inches of rain fell within a 90 minute 
period late Thursday evening across the warned area. Additional rain 
over the next several hours will be light and mainly under one 
quarter of an inch, allowing water levels to gradually recede. 

Some locations that will experience flooding include...
Willow Street, New Holland, Paradise, Shrewsbury, Strasburg,
Quarryville, Stewartstown, Gap, Delta, Wakefield, Cross Roads,
Churchtown, Railroad, Brogue, Smithville, Holtwood, Sunnyburn, Shenks
Ferry, Safe Harbor and Susquehanna Trails.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4019 7596 4014 7587 4010 7594 4004 7594
      3996 7599 3987 7599 3985 7602 3981 7603
      3973 7610 3974 7611 3972 7614 3972 7677

$$

Lambert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 9:05 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 31, 9:05 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service State College PA
905 PM EDT Thu Oct 31 2019

.SYNOPSIS...
A potent cold front will cross the area this evening, bringing
locally heavy showers and thunderstorms, along with strong wind
gusts. Much colder weather will follow for the weekend, along
with generally dry conditions.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
9 pm update... Although the squall line's progress has slowed
across eastern PA the last couple of hours, it does still have
some eastward push, and we expect it to finally clear the Lower
and Middle Susquehanna Valleys by 10-11 pm. Unfortunately,
rainfall rates have been quite excessive (1.5-2.5"/hour) in this
area, and given numerous flooding reports in portions of Adams,
York, Dauphin, and Lebanon counties, flash flood warnings are
now in effect. We'll also watch Lancaster county closely late
this evening. As mentioned earlier, we do expect the rains to
finally taper down prior to midnight.

Given lingering low-level shear and some instability, locally
gusty winds are still a consideration prior to midnight as well.

Later tonight, post-frontal passage, gusty winds and colder
temperatures will be the main story. Scattered rain and snow
showers are still expected in the northern mountains and
Allegheny ridges, lasting into Friday morning.

Previous discussion... 6 pm update... Things progressing about
on schedule early this evening, as squall line with embedded
meso-vortices continues to push through central PA. Best threat
of damaging winds and isolated tornadoes will be south of I-80
and east of I-99 through 10 pm. Farther north, strong winds will
be more isolated, with heavy downpours the more prominent
threat.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
Strong, gusty winds on the backside of the departing storm will
continue into Friday morning. The gusty winds will decrease
through Friday afternoon as the tight pressure gradient quickly
unwinds with an area of high pressure spreading across the
northern Appalachians.

The weather pattern will turn noticeably colder through the
weekend with temperatures running a solid 5-10 degrees below
average for early November. A reinforcing shot of colder air
accompanying an upper level trough will bring a brief period of
lake effect snow showers to the far northwest zones Saturday
night into Sunday. Not expecting more than a slushy coating to
an inch accumulation in the favored snowbelts. An increasingly
unfavorable trajectory will spell an end to the lake effect
activity by Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Broad cyclonic flow aloft associated with a mean upper trough
over southeast Canada will result in a chilly stretch of weather
through next week with reinforcing bouts of cold air maintaining
below normal temperatures. Areas downwind of the Great Lakes
appear most favorable for precipitation which may be rain or
snow (mix) depending on time of day vs. night.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
00z update... Restrictions (briefly as low as IFR/fuel
alternate) will persist through 03-05z ahead of the cold front
in showers and embedded thunderstorms. KMDT/KLNS have the best
chance at significant convective wind gusts.

Once the front goes by, post-frontal restrictions in rain/snow
showers are likely at KBFD and KJST, with conditions improving
to VFR elsewhere.

Strong W gusts of 25-35 kt should persist through late Friday
morning, before starting to subside.

.Outlook...

Sat...Mostly VFR.

Sun...Possible restrictions at KBFD and KJST in lower clouds, as
well as rain and snow showers.

Mon and Tue...Mainly VFR.

&&

.HYDROLOGY...
A band of heavy rain will accompany a strong cold front across
central PA this evening. A swath of 1-2 inches are forecast with
locally higher amounts. Flood risk is mainly confined to urban
and poor drainage areas especially where leaves block drains.
Sharp rises are also possible on small streams which are most
vulnerable to minor flooding issues.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM EDT Friday for PAZ004>006-010>012-
017-018-024-025-033-034-037.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Steinbugl
LONG TERM...Gartner/Steinbugl
AVIATION...Jurewicz
HYDROLOGY...
Hazardous weather outlook, Oct 31, 6:42 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
642 PM EDT Thu Oct 31 2019

PAZ004>006-010-011-037-012245-
Warren-McKean-Potter-Elk-Cameron-Tioga-
642 PM EDT Thu Oct 31 2019

...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-026>028-035-036-041-042-045-046-049>053-056>059-063>066-
012245-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
642 PM EDT Thu Oct 31 2019

...TORNADO WATCH 686 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A blast of much colder air and strong southwest to west wind gusts
up to 40 mph will occur tonight into early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-025-034-012245-
Northern Clinton-Northern Centre-Blair-Bedford-
642 PM EDT Thu Oct 31 2019

...TORNADO WATCH 686 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-033-012245-
Clearfield-Cambria-Somerset-
642 PM EDT Thu Oct 31 2019

...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Oct 31, 8:53 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
853 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     JERSEY SHORE            41.20N  77.27W
10/31/2019                   LYCOMING           PA   911 CALL CENTER

            NUMEROUS TREES DOWN.

&&

EVENT NUMBER CTP1901737

COLBERT
Local storm report, Oct 31, 8:58 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
858 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     CHAMBERSBURG            39.93N  77.66W
10/31/2019                   FRANKLIN           PA   FIRE DEPT/RESCUE

            MULTIPLE TREES AND WIRES DOWN

0706 PM     TSTM WND DMG     2 NW WOOLRICH           41.22N  77.41W
10/31/2019                   CLINTON            PA   911 CALL CENTER

            TREES DOWN IN WOODWARD AND GALLAGHER TWPS

0720 PM     TSTM WND DMG     JERSEY SHORE            41.20N  77.27W
10/31/2019                   LYCOMING           PA   911 CALL CENTER

            NUMEROUS TREES DOWN.

0725 PM     TSTM WND DMG     1 ENE STONE GLEN        40.39N  76.87W
10/31/2019                   DAUPHIN            PA   TRAINED SPOTTER

            MULTIPLE TREES DOWN IN MIDDLE PAXTON TWP.

0730 PM     TSTM WND DMG     BERRYSBURG              40.60N  76.81W
10/31/2019                   DAUPHIN            PA   AMATEUR RADIO

            MULTIPLE TREES DOWN AND POWER OUTAGES BETWEEN HERNDON
            AND BERRYSBURG.

0745 PM     TSTM WND DMG     GETTYSBURG              39.83N  77.23W
10/31/2019                   ADAMS              PA   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

0810 PM     TSTM WND DMG     2 E SKYLINE VIEW        40.34N  76.69W
10/31/2019                   DAUPHIN            PA   TRAINED SPOTTER

            TREES DOWN ON WIRES AT CROOKED HILL RD AND S CRAWFORD
            RD

0845 PM     FLASH FLOOD      LAWNTON                 40.26N  76.80W
10/31/2019                   DAUPHIN            PA   911 CALL CENTER

            WATER RESCUES IN SWATARA TWP. I-83 NORTHBOUND CLOSED
            FROM 283 TO UNION DEPOSIT RD DUE TO FLOODING.

&&

EVENT NUMBER CTP1901731 CTP1901732 CTP1901737 CTP1901736 CTP1901734
CTP1901733 CTP1901735 CTP1901738

COLBERT
Local storm report, Oct 31, 9:09 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     COGAN STATION           41.31N  77.03W
10/31/2019                   LYCOMING           PA   911 CALL CENTER

            TREES/WIRES DOWN

&&

EVENT NUMBER CTP1901739

KF
Special weather statement, Oct 31, 9:21 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service State College PA
921 PM EDT Thu Oct 31 2019

PAZ059-065-066-010230-
York PA-Lancaster PA-Lebanon PA-
921 PM EDT Thu Oct 31 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...AND
LEBANON COUNTIES UNTIL 1030 PM EDT...

At 918 PM EDT, Doppler radar indicated strong thunderstorms with
locally very heavy rain along a line extending from near Womelsdorf
to near Lancaster to 6 miles west of Delta. Movement was east at 30
mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Lancaster, Ephrata, Lititz, Millersville, Willow Street, New Holland,
Akron, Leola, Paradise, Denver, Reamstown, Rothsville, Strasburg,
Quarryville, Newmanstown, Gap, Adamstown, Brickerville, Terre Hill
and Delta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop as a result of heavy rainfall totaling 1
to 1.5 inches within a 60 to 90 minute period. Do not drive into
water covering the roadway.

&&

LAT...LON 4001 7636 4037 7623 4036 7620 4014 7587
      4010 7594 4004 7594 3996 7599 3987 7599
      3985 7602 3981 7603 3973 7610 3974 7611
      3972 7614 3972 7653
TIME...MOT...LOC 0118Z 262DEG 25KT 4040 7618 4003 7627 3973 7644

Lambert
Local storm report, Oct 31, 10:16 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1016 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            AUSTIN                  41.64N  78.09W
10/31/2019                   POTTER             PA   EMERGENCY MNGR

            AREAS OF FLOODING WITH A FEW ROADS WASHED OUT BETWEEN
            SWEDEN VALLEY AND AUSTIN IN POTTER CO.

&&

EVENT NUMBER CTP1901740

COLBERT
Local storm report, Oct 31, 10:17 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1017 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            AUSTIN                  41.64N  78.09W
10/31/2019                   POTTER             PA   EMERGENCY MNGR

            AREAS OF FLOODING WITH A FEW ROADS WASHED OUT BETWEEN
            SWEDEN VALLEY AND AUSTIN IN POTTER CO. PERSONAL WEATHER
            STATION MEASURED 3.39 INCH RAIN.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER CTP1901740

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 8:05 PM EDTSevere Thunderstorm WarningCTPAdams, Dauphin, Lancaster, Lebanon, Schuylkill, York85 min
Oct 31, 8:10 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan3 hr
Oct 31, 8:43 PM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, York3 hr
Oct 31, 8:49 PM EDTFlash Flood WarningCTPAdams, Cumberland, Dauphin, Lebanon, York3 hr
Oct 31, 9:12 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Oct 31, 9:21 PM EDTSpecial Weather StatementCTPLancaster69 min
Oct 31, 10:07 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Oct 31, 10:10 PM EDTRiver Flood WarningCTPLebanon, Schuylkill30 hr
Oct 31, 10:12 PM EDTAreal Flood WarningCTPLycoming, Sullivan3 hr
Oct 31, 10:25 PM EDTSevere Thunderstorm WarningCTPLancaster50 min
Oct 31, 11:32 PM EDTRiver Flood WarningCTPElk112 min
Oct 31, 11:34 PM EDTRiver Flood WarningCTPDauphin, Lebanon35 hr
Oct 31, 11:58 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Nov 1, 12:21 AM EDTRiver Flood WarningCTPCumberland, York15 hr
Nov 1, 4:17 AM EDTFreeze WatchCTPAdams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 9 more10 hr
Nov 1, 2:01 PM EDTFreeze WarningCTPAdams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 9 more19 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.